Open a PDF version to print this topic

HealthInfo Canterbury

Nausea & vomiting in palliative care

Nausea (nor-ze-a) is a sick or queasy feeling. You may have this with or without vomiting. It can be there all the time or it can come and go.

Cancer or other illnesses, such as a kidney disease, can cause nausea. It can also be caused by medical treatments such as chemotherapy and radiotherapy, or sometimes by other medications. Anxiety can also make it worse.

Nausea isn't pleasant, but it is common, and it affects everyone differently. It can make it difficult for you to do things you enjoy, like spending time with your family and friends.

Vomiting (or throwing up) is when you can't keep food, or anything else, in your stomach. If you are taking medication and you throw up within one hour of taking it, you can take another pill.

If you are vomiting you should call your doctor or nurse if you throw up more than once or twice a day and

Dehydration

If you throw up a lot, you may become dehydrated. This means your body doesn't have enough fluid to work properly. Mild dehydration can lead to symptoms like headaches and tiredness, and serious dehydration can be dangerous.

To stop becoming dehydrated try to have regular sips of water, or any fluid you like, rather than drinking a lot at one time.

If you are vomiting a lot, use a rehydration solution such as Gastrolyte or Enerlyte to replace the salts you are losing. Sports drinks, salty soup, or nibbling on salty crackers can also help. If you think you're not keeping enough fluids down talk to your doctor or nurse to see if you need help with getting fluids in.

Once the vomiting starts to improve, you can slowly begin eating again. If you don't feel like eating and don't know what to eat, try some of the tips on our page about poor appetite.

How is nausea and vomiting treated?

There are several medicines that each work to treat different causes of nausea and vomiting.Your doctor will consider which one will work best for you.

It is important to take your medicine as prescribed by your doctor. Always follow the instructions on the bottle. For example, you need to take some medicines such as metoclopramide or domperidone 20 to 30 minutes before meals so they can take effect by the time you start eating.

If your anti-nausea medicine doesn't seem to be working, keep taking it but check with your nurse or doctor. Also check with your nurse or doctor if you no longer feel sick – it might be because your medicine is working well and the nausea will come back if you stop taking it.

What can I do to help with nausea or vomiting?

There are several tips that can help keep nausea or vomiting in check.

  HealthInfo recommends the following pages

On the next page: Pain & anxiety in palliative care

Written by HealthInfo clinical advisers. Endorsed by Canterbury DHB and community palliative care specialists. May 2017.

Sources

See also:

Poor appetite in palliative care

Page reference: 321004

Review key: HIPAL-17434